Acne Drug Warnings Too BriefJan 16, 2003 | Brisbane Courier Mail
WARNINGS on the controversial anti-acne drug Roaccutane should be more more extensive, the Australian Medical Association has said.
Victorian AMA president and national spokesman Dr Mukesh Haikerwal yesterday said he believed the written warnings on Roaccutane, known as Accutane in the US, could be beefed up.
"Maybe that needs to be addressed," Dr Haikerwal said.
Warnings on Accutane in the US are 24 pages long and point to the drug having the capability to cause "Accutane depression, psychosis, suicide and aggressive and violent behaviour".
In Australia, Roaccutane warnings are four pages long and only say patients should stop taking the drug if they start "feeling depressed, with or without suicidal thoughts". One of the countries that suffered from the acne remedy’s adverse effects, besides Australia and the US, is Canada. Accutane lawsuit filed over its manufacturer –Roche is a quite common case there. This tendency may spread onto Australian patients who believe their health problems have something to do with the drug.
Roaccutane is called a wonder drug and the most effective treatment for severe cystic acne.
But in a newspaper article on Monday, attention was drawn to Roaccutane when former patients and experts in the US claimed the drug led to depression, psychosis and suicide.
Roaccutane has been avidly discussed on national radio and television current affairs shows.
The drug, which has been used by more than 250,000 Australians since its release in 1985, reduces the amount of oily substances in the skin, reducing bacteria and inflammation.
But side-effects include dryness of the lips, mouth, nose, eyes and skin, nosebleeds, peeling of the hands and feet, tiredness, increased susceptibility to sunburn and birth defects.
Dr Haikerwal said he believed the positive effects of the drug outweighed the negative "in 999 out of 1000 cases" and disputed there was a causal relationship between Roaccutane and suicide.
"In terms of psychological conditions we are always going to get cases like that."
Ian Laughlin-Young said his son Trent took Roaccutane from 18 until he was 20 and committed suicide when he was 25.
"Something had manifested itself in him," Mr Laughlin-Young said.
"There were no warnings. We weren't told of any other side effects other than it would dry his skin out."
Doctors generally recommend against taking the drug for longer than six months.